Alert archive / Nevada / Red Flag Warnings in 2020

Red Flag Warning 2, NWS Las Vegas, NV

May 10, 2020Mohave County, Arizona; Clark County, Lincoln County, Nye County, Nevada

NWS Las Vegas, NV issued this red flag warning at May 10, 2020, 2:01 PM MST for Mohave County, Arizona; Clark County, Lincoln County, Nye County, Nevada. It took effect at May 11, 2020, 11:00 AM MST. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 10, 2020, 2:01 PM MST (21:01 UTC)
In effect from
May 11, 2020, 11:00 AM MST
Expired
May 11, 2020, 8:00 PM MST
In force
9 hr
Issued by
NWS Las Vegas, NV

Counties Mohave County, AZ, Clark County, NV, Lincoln County, NV, Nye County, NV

The radar

The Las Vegas radar (KESX), 134 km from the middle of the area, began a volume at 21:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 9.0 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2020-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2020-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -72 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3864 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-72 m²/s²
0-3 km storm-relative helicity
-20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

399 
WWUS85 KVEF 102101
RFWVEF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Las Vegas NV
201 PM PDT Sun May 10 2020

AZZ101-102-NVZ461>466-111100-
/O.NEW.KVEF.FW.W.0002.200511T1800Z-200512T0600Z/
/O.CON.KVEF.FW.W.0001.000000T0000Z-200511T0600Z/
Lake Mead NRA/Colorado River-AZ side-
Northwest Deserts/Northwest Plateau-Lincoln County/Ely Dispatch-
Nye County Deserts/Las Vegas Dispatch-Sheep Range-
Spring Mountains-
Clark and SW Lincoln County Deserts/Las Vegas Dispatch-
Lake Mead NRA/Colorado River-NV side-
201 PM PDT Sun May 10 2020 /201 PM MST Sun May 10 2020/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 11 PM PDT /11 PM MST/
THIS EVENING FOR LOW RH AND DRY THUNDERSTORMS IN NEVADA FIRE 
ZONES 461 THROUGH 466 AND ARIZONA FIRE ZONE 102...

...RED FLAG WARNING IN EFFECT FROM 11 AM PDT /11 AM MST/ TO 11 PM
PDT /11 PM MST/ MONDAY FOR STRONG SOUTHWEST WINDS AND LOW RH
ACROSS NEVADA FIRE ZONES 461 THROUGH 466 AND ARIZONA FIRE ZONE 
102...

The National Weather Service in Las Vegas has issued a Red Flag
Warning, which is in effect from 11 AM PDT /11 AM MST/ to 11 PM
PDT /11 PM MST/ Monday. 

* TIMING...Through 11 PM this evening and again from 11 AM Monday
  morning until 11 PM Monday evening.

* WIND...Today, generally southwest winds 10 to 15 mph with gusts
  to 20 to 25 mph. Winds near thunderstorms may be erratic with
  gusts up to 50 mph. Monday, southwest winds 20-25 mph with gusts
  30-40 mph.

* HUMIDITY...10 to 20 percent today depending on elevation. 5 to
  15 percent on Monday.

* THUNDERSTORMS...Isolated to scattered dry thunderstorms today
  with little or no precipitation expected in parts of southern
  Nevada and northwest Arizona. No thunderstorms are expected on
  Monday.

* IMPACTS...Any fires that develop will likely spread rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions 
are either occurring....or are expected to occur. Lightning from
thunderstorms producing little to no rain can increase chances for
fire starts. A combination of strong winds...low relative 
humidity...and warm temperatures can contribute to extreme fire 
behavior and fire spread.

&&

$$


weather.gov/lasvegas
5 follow-up statements
104 
WWUS85 KVEF 110402
RFWVEF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Las Vegas NV
902 PM PDT Sun May 10 2020

AZZ101-102-NVZ461>466-111300-
/O.CAN.KVEF.FW.W.0001.000000T0000Z-200511T0600Z/
/O.CON.KVEF.FW.W.0002.200511T1800Z-200512T0600Z/
Lake Mead NRA/Colorado River-AZ side-
Northwest Deserts/Northwest Plateau-Lincoln County/Ely Dispatch-
Nye County Deserts/Las Vegas Dispatch-Sheep Range-
Spring Mountains-
Clark and SW Lincoln County Deserts/Las Vegas Dispatch-
Lake Mead NRA/Colorado River-NV side-
902 PM PDT Sun May 10 2020 /902 PM MST Sun May 10 2020/

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM PDT /11 AM MST/
TO 11 PM PDT /11 PM MST/ MONDAY FOR LOW RH AND GUSTY SOUTHWEST
WINDS IN NEVADA FIRE ZONES 461 THROUGH 466 AND ARIZONA FIRE ZONE 
102...

...RED FLAG WARNING IS CANCELLED FOR LOW RH AND DRY THUNDERSTORMS
IN NEVADA FIRE ZONES 461 THROUGH 466 AND ARIZONA FIRE ZONE 102...

The National Weather Service in Las Vegas has cancelled the Red
Flag Warning as thunderstorm coverage decreases over the area this
evening.

The National Weather Service in Las Vegas has issued a Red Flag
Warning, which is in effect from 11 AM PDT /11 AM MST/ to 11 PM
PDT /11 PM MST/ Monday.

* TIMING...11 AM Monday morning until 11 PM Monday evening.
 
* WIND...Southwest winds 20-25 mph with gusts 30-40 mph.

* HUMIDITY...5 to 15 percent on Monday.

* THUNDERSTORMS...No thunderstorms are expected on Monday.

* IMPACTS...Any fires that develop will likely spread rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring....or are expected to occur. A combination 
of strong winds...low relative humidity...and warm temperatures 
can contribute to extreme fire behavior and fire spread.

&&

$$


weather.gov/lasvegas
203 
WWUS85 KVEF 111049
RFWVEF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Las Vegas NV
349 AM PDT Mon May 11 2020

AZZ101-102-NVZ461>466-111815-
/O.EXT.KVEF.FW.W.0002.200511T1800Z-200512T0300Z/
Lake Mead NRA/Colorado River-AZ side-
Northwest Deserts/Northwest Plateau-Lincoln County/Ely Dispatch-
Nye County Deserts/Las Vegas Dispatch-Sheep Range-
Spring Mountains-
Clark and SW Lincoln County Deserts/Las Vegas Dispatch-
Lake Mead NRA/Colorado River-NV side-
349 AM PDT Mon May 11 2020 /349 AM MST Mon May 11 2020/

...RED FLAG WARNING NOW IN EFFECT FROM 11 AM PDT /11 AM MST/ THIS
MORNING TO 8 PM PDT /8 PM MST/ THIS EVENING FOR LOW RH AND GUSTY
SOUTHWEST WINDS IN NEVADA FIRE ZONES 461 THROUGH 466 AND ARIZONA
FIRE ZONE 102...

A Red Flag Warning is in now effect from 11 AM PDT /11 AM MST/
this morning until to 8 PM PDT /8 PM MST/ this evening for much of
southern Nevada and northwest Arizona.

* TIMING...11 AM this morning until 8 PM this evening.

* WIND...Southwest winds increasing to 20-25 mph with gusts 30-40
  mph.

* HUMIDITY...5 to 15 percent.

* THUNDERSTORMS...No thunderstorms are expected today.

* IMPACTS...Any fires that develop will likely spread rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are expected to occur. A combination of strong winds...low 
relative humidity...and warm temperatures can contribute to 
extreme fire behavior and fire spread. Heed all fire restrictions.

&&

$$


weather.gov/lasvegas
933 
WWUS85 KVEF 111750
RFWVEF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Las Vegas NV
1050 AM PDT Mon May 11 2020

AZZ101-102-NVZ461>466-120200-
/O.CON.KVEF.FW.W.0002.200511T1800Z-200512T0300Z/
Lake Mead NRA/Colorado River-AZ side-
Northwest Deserts/Northwest Plateau-Lincoln County/Ely Dispatch-
Nye County Deserts/Las Vegas Dispatch-Sheep Range-
Spring Mountains-
Clark and SW Lincoln County Deserts/Las Vegas Dispatch-
Lake Mead NRA/Colorado River-NV side-
1050 AM PDT Mon May 11 2020 /1050 AM MST Mon May 11 2020/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM PDT /8 PM MST/
THIS EVENING FOR LOW RH AND GUSTY SOUTHWEST WINDS IN NEVADA FIRE
ZONES 461 THROUGH 466 AND ARIZONA FIRE ZONE 102...

* TIMING...11 AM this morning until 8 PM this evening.

* WIND...Southwest winds increasing to 20-25 mph with gusts 30-
  40 mph. 

* HUMIDITY...5 to 15 percent.

* THUNDERSTORMS...Low chance for isolated dry lightning is
  possible this afternoon across Mohave County. 

* IMPACTS...Any fires that develop will likely spread rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are expected to occur. A combination of strong winds...low
relative humidity...and warm temperatures can contribute to
extreme fire behavior and fire spread. Heed all fire
restrictions.

&&

$$


weather.gov/lasvegas
392 
WWUS85 KVEF 111956
RFWVEF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Las Vegas NV
1256 PM PDT Mon May 11 2020

.Another day of low relative humidity and strong southwest winds
will result in critical fire weather danger for much of southern
Nevada and northwest Arizona. Tuesday's RH values will be slightly
higher compared to today but winds are expected to be stronger and
will result in another day of rapid fire growth.

AZZ101-102-NVZ461>466-120300-
/O.NEW.KVEF.FW.W.0003.200512T1700Z-200513T0300Z/
/O.CON.KVEF.FW.W.0002.000000T0000Z-200512T0300Z/
Lake Mead NRA/Colorado River-AZ side-
Northwest Deserts/Northwest Plateau-Lincoln County/Ely Dispatch-
Nye County Deserts/Las Vegas Dispatch-Sheep Range-
Spring Mountains-
Clark and SW Lincoln County Deserts/Las Vegas Dispatch-
Lake Mead NRA/Colorado River-NV side-
1256 PM PDT Mon May 11 2020 /1256 PM MST Mon May 11 2020/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM THIS EVENING FOR
LOW RH AND GUSTY SOUTHWEST WINDS IN NEVADA FIRE ZONES 461 THROUGH
466 AND ARIZONA FIRE ZONE 102... 
...ANOTHER RED FLAG WARNING WILL GO INTO EFFECT FROM 10 AM TO 8 
PM TUESDAY FOR SIMILAR LOW RH AND GUSTY SOUTHWEST FOR THE SAME
AREAS...

The National Weather Service in Las Vegas has issued a Red Flag
Warning for Tuesday, which is in effect from 10 AM to 8 PM. The 
Red Flag Warning for today will continue until 8 PM.


* TIMING...11 AM this morning until 8 PM this evening and again
  tomorrow from 10AM to 8PM. 

* WIND...Southwest winds increasing to 20-30 mph with gusts 35-45
  mph.

* HUMIDITY...5 to 20 percent.

* THUNDERSTORMS...Low chance for isolated dry lightning is
  possible this afternoon across Mohave County. No lightning is
  expected Tuesday.

* IMPACTS...Any fires that develop will have the potential to
  spread rapidly. Ongoing fires in parts of southern Nevada and
  northwest Arizona have shown rapid fire spread today.
  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are expected to occur. A combination of strong winds...low
relative humidity...and warm temperatures can contribute to
extreme fire behavior and fire spread. Heed all fire
restrictions.

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$


weather.gov/lasvegas
434 
WWUS85 KVEF 120258
RFWVEF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Las Vegas NV
758 PM PDT Mon May 11 2020

.Winds have subsided today, so the Red Flag Warning for Monday has
allowed to expire. Winds will pick back up Tuesday with similar, 
if not stronger, winds and a continuation of low relative humidity
values. This will result in continued fire danger with the 
potential of rapid fire growth.

AZZ101-102-NVZ461>466-121100-
/O.EXP.KVEF.FW.W.0002.000000T0000Z-200512T0300Z/
/O.CON.KVEF.FW.W.0003.200512T1700Z-200513T0300Z/
Lake Mead NRA/Colorado River-AZ side-
Northwest Deserts/Northwest Plateau-Lincoln County/Ely Dispatch-
Nye County Deserts/Las Vegas Dispatch-Sheep Range-
Spring Mountains-
Clark and SW Lincoln County Deserts/Las Vegas Dispatch-
Lake Mead NRA/Colorado River-NV side-
758 PM PDT Mon May 11 2020 /758 PM MST Mon May 11 2020/

...RED FLAG WARNING REMAINS IN EFFECT FROM 10 AM PDT /10 AM MST/
TO 8 PM PDT /8 PM MST/ TUESDAY FOR LOW RH AND GUSTY SOUTHWEST
WINDS IN NEVADA FIRE ZONES 461 THROUGH 466 AND ARIZONA FIRE ZONE
102...

* TIMING...10 AM Tuesday morning until 8 PM Tuesday evening.

* WIND...Southwest winds increasing to 20-30 mph with gusts 35-
  45 mph. 

* HUMIDITY...10 to 20 percent.

* IMPACTS...Any fires that develop will have the potential to 
  spread rapidly. Ongoing fires in parts of southern Nevada and 
  northwest Arizona have shown rapid fire spread today.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are expected to occur. A combination of strong winds...low
relative humidity...and warm temperatures can contribute to
extreme fire behavior and fire spread. Heed all fire
restrictions.

&&


$$


weather.gov/lasvegas

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this red flag warning went out at May 10, 10:27 AM MST, 3 hours 34 minutes earlier.

Area forecast discussion, May 10, 10:27 AM MST, 3 hours 34 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
1027 AM PDT Sun May 10 2020

.SYNOPSIS...Southerly flow associated with a a weak upper level
wave will direct mid level moisture from Northwest Mexico into the
area today. This will increase chances for thunderstorms
across Mohave County and parts of the southern Great Basin. Little
to no rain is expected with storms but they will be capable of
producing strong gusty winds and cloud to ground lightning. Breezy
to windy conditions will develop Monday across the area with gusty
winds possible through mid week. Expect a downward trend in
temperatures with highs dropping to slightly below normal by
midweek.

&&

.UPDATE...Light high-based showers continue over parts of Clark
and Lincoln counties this morning with conditions elsewhere, dry
and warm under mostly sunny skies. Later this morning into the
afternoon hours, high resolution models (specifically the HRRR)
show showers and thunderstorms developing over Clark, Lincoln and
Mohave counties. Storms that produce Little to no accumulating
rain are a concern for possible fire starts. In addition, DCAPE
values ranging from 1000-1500 J/kg suggests stronger storms could
be capable of producing strong microburst winds which could
rapidly spread fires. A Red Flag Warning is in effect for much of
southern Nevada and Mohave County today to highlight these
concerns. Made some minor changes to the forecast for today.

&&

.PREV DISCUSSION... /issued at 310 AM PDT Sun May 10 2020/

.DISCUSSION...

Today we should see isolated thunderstorms develop over Clark and
Lincoln counties and scattered storms over Mohave County
as increasing mid level moisture coming up from northwest Mexico
destabilizes the air mass. Satellite loops revealed this
moisture increase this morning as clouds with bases 14-15 kft MSL
were sneaking up through central San Bernardino County. Spotty light
radar returns, likely virga, were also appearing in this
area. Vorticity advection was apparent in the 700-400 mb layer
associated with a weak disturbance over southern California riding
up the western side of the overhead ridge. This was providing some
upward forcing and will slowly move over southern Nevada and likely
aid convective development during the late morning through the
afternoon as surface heating gets going. Surface dewpoints are
forecast to be in the upper 30s to mid 40s the area where
thunderstorms are forecast. Model soundings indicate a
pronounced inverted V profile below the cloud base level of 14 kft
MSL. Little if any rainfall will make it to the surface and the
main concern of wildfire starts with lightning is reflected in the
Red Flag Warnings which will be in effect from 11 AM this morning
until 11 PM this evening. The other concern is the inverted V
profile indicates wind gusts of 40-50 mph may be fairly common near
thunderstorms today and a few gusts over 60 mph would not be
surprising.

Convection will decrease this evening then drier southwest flow
increases tonight and Monday with highs dropping 4-6
degrees. A persistent mean trough over the western states the
rest of the week will provide a cooling trend with highs dipping
slightly below normal by midweek. This will be accompanied by breezy
to windy periods...especially Monday and Tuesday. This pattern
should keep most of our region dry through the week and into next
weekend as multiple shortwave troughs keep a dry southwest flow over
our forecast area though temps my trend upward a little the second
half of the week.

.FIRE WEATHER...

Mid level moisture being pulled up from the south will result
in isolated to scattered dry thunderstorms today across
Mohave County and parts of southern Nevada. Lightning
strikes, low RH values, and cured finer fuels combined with
potential for strong gusty outflow winds could lead
to dangerous, rapid fire growth. General winds today will
be breezy out of the southwest at speeds of 10 to 20 mph gusting
to 30 mph. Temps begin to decrease Monday with dry, breezy
conditions continuing through midweek.
&&

.AVIATION...For McCarran...No significant changes were made to the
TAFs from the previous forecast. Expect south to southeast winds to
increase this morning, with moderate confidence in wind direction.
Winds should become south-southwest this afternoon, with gusts to
25kts possible.

Still watching the potential for thunderstorms in the vicinity of
the valley this afternoon, however it remains uncertain if storms
will move over the terminals. Confidence is increasing that there
will be erratic gusty winds in the vicinity from nearby convection,
most likely after 21Z. Potential for gusts over 35kts with outflow
winds if they did push through the airport, with gusts over 45kts
possible.

After sunset, winds and thunderstorm activity should dissipate.
Winds overnight should become southwest around 8kts, however this
will somewhat depend on thunderstorm and outflow activity today. By
Monday morning, south-southwest winds will increase again with gusts
25-30kts Monday afternoon. It will be dry tonight and Monday with
patchy high clouds at times.

For the rest of southern Nevada, northwest Arizona and southeast
California...A few isolated showers are possible this morning near
DAG, EED, and IFP, however confidence is low and did not include
them in the TAFs as this time. By this afternoon, isolated to
scattered high based showers and storms should develop, mainly east
of a KDAG-KELY line. Gusty, erratic outflow winds are possible from
any convection this afternoon, especially over southern Nevada into
Arizona. VFR clouds generally above 15kft are expected at times,
though CIGs with precipitation could drop to 8kft to 10fkt.
Precipitation will dissipate after sunset.

Outside of convective influence, breezy south to southwest winds
will develop today across the area, with gusts 20-25 knots expected.
Moderate confidence in the TAF wind forecast, with some uncertainty
in timing of wind shift and increase at BIH and DAG, which could be
a few hours too early. By tonight, winds will taper off with diurnal
patterns winds likely.

.SPOTTER INFORMATION STATEMENT...Thunderstorms with the
potential for strong microburst winds will be possible
across southern Nevada and Mohave County today. Spotters
are encouraged to report any significant weather or impacts
according to standard operating procedures. &&

UPDATE...Salmen

DISCUSSION...Adair
AVIATION...Nickerson

For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and Twitter

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 12:45 PM MSTSevere Thunderstorm WarningVEFMohave45 min
May 10, 3:21 PM MSTSevere Thunderstorm WarningVEFMohave39 min

Nearby

Red Flag Warnings in Nevada, 2020Red Flag Warnings in Arizona, 2020Every red flag warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.